Colorectal cancer is one of the most common cancer types, frequently metastasizing into the lungs. Treatment options have been vastly improved over the last years. With the increasing use of targeted therapies novel and rare adverse effects can be seen. In this report, we present the case of recurrent spontaneous bilateral pneumothorax due to fulminant tumor necrosis during the administration of regorafenib in a heavily pretreated patient with multiple lung metastases from colorectal cancer.
A 43-year-old woman presented in our oncology department with chest pain and dyspnea. The patient was diagnosed with colorectal cancer seven years earlier and had received chemoradiation, surgery and multiple chemotherapies, before she was started on regorafenib because of progressive pulmonary metastases. Clinical examination revealed no breath sounds in the right hemithorax. The patient was tachycardic and orthopneic. Computed tomography scans demonstrated cavitation of former nodular bilateral pulmonary metastases. After drainage and resolution of the right-sided pneumothorax the patient returned eleven days later with recurrent dyspnea, chest pain and subcutaneous emphysema. Bilateral pneumothoraces were treated with chest tubes. Due to left-sided tension pneumothorax video-assisted thoracoscopy and bilateral pleurodeses were performed. Persistent air leaks with severe pain and pulmonary infiltrates led to the death of the patient.
Our case illustrates the effectiveness of regorafenib in a highly pretreated patient. However, in our patient the ensuing cavitation of the multiple nodes led to recurrent pneumothoraces and associated infectious complications. Therefore, special surveillance should be implemented to detect potential transformation of solid pulmonary metastases during treatment with this multi-kinase inhibitor.